Early recognition of drug-induced disorders of the nervous system is highly important because it can often prevent irreversible damage. Drug-induced neurological disorders (DINDs) can occur at initiation, during sudden withdrawal, or after many months or years of therapy.
Treatment is primarily concerned with controlled withdrawal, but some DINDs require urgent symptomatic treatment to avoid serious complications. Some DINDs can be reversed with certain vitamins and essential trace elements.
A chief mechanism in a number of DINDs is mitochondrial toxicity, a condition in which the “power plants” of certain cells become damaged or decline significantly in number. DINDs induced by statins (medications used to lower cholesterol levels) are more likely to become more prevalent. Increased use of newer humanized monoclonal antibodies may cause previously unrecognized DINDs. Antiretroviral agents are also commonly associated with DINDs. Drug interactions can also increase the toxicity of single agents.
Disorders of the nervous system and sensory disorders associated with the use of certain drugs include:
- Seizures – often seen in drug-induced encephalopathy (see below)
- Cerebrovascular disease – which can lead to stroke
- Headache – drugs that cause headaches often do so by exacerbating pre-existing migraine, chronic daily headache, or tension headache
- Encephalopathy – when drugs cause these diseases of the brain, they usually do so either by inducing metabolic disturbances, or by direct central nervous system toxicity
- Dementia – several drugs can cause a reversible condition resembling dementia
- Extrapyramidal disorders – symmetrical akinetic rigid syndromes, hyperkinetic syndromes acute dystonia-dyskinesia, choreo-athetosis, restless leg syndrome, and motor tics can all be caused by drugs
- Cerebellar disorders and tremor – these include postural, kinetic and resting tremor, and a host of drug-induced syndromes which are occasionally irreversible
- Myoclonus – this condition, in which muscles contract abnormally, may persist when the causative drug is withdrawn or reduced. This eventuality can be treated with other drugs, but alternative diagnoses should be considered
- Eye movement disorders -nystagmus, external ophthalmoplegia, and internuclear ophthalmoplegia are among eye movement disorders that can be caused by drugs
- Cranial neuropathies – several palsies have been shown to be drug-induced. Early withdrawal of the offending agent is critical
- Sensory disorders
- vision: while blurred vision is a common side effect of several medications, more serious, occasionally irreversible visual impairment is also possible. Examples include miosis, midriasis, refraction, cortical blindness, retinopathy, dyschromatopsia, xanthopsia and optic neuritis. Also of note is nonarteritic anterior ischemic optic neuropathy (NAION), which is likely caused by erectile dysfunction drugs.
- ototoxicity: by definition, damage to the hearing or balance functions of the inner ear by drugs or chemicals
- taste and smell: DINDs of smell and taste can often be corrected
- Disorders of the spinal cord and peripheral nervous system – drug-induced subacute myelo-opticoneuropathy is thought to occur by depletion of vitamins by the drug. Other than withdrawal, glutathione, B vitamin, and zinc supplements should be considered.
- Inflammatory demyelinating diseases of the central nervous system – these include multiple sclerosis, transverse myelitis, and Progressive Multifocal Leukoencephalopathy (PML).
- Inflammatory demyelinating diseases of the peripheral nervous system include aseptic meningitis, mononeuritis multiplex, polymyositis, vasculitis, bilateral anterior toxic optic neuropathy, orbital myositis, and CNS lupus, which may all be associated with anti-TNF treatment.
- Immune reconstitution inflammatory syndrome (IRIS) – a recognized complication of highly active antiretroviral therapy (HAART) in HIV.
- Propofol infusion syndrome – characterized by rhabdomyolysis, renal failure, bradyarrythmias, lipaemic plasma and metabolic acidosis, and is often fatal
- Reye’s syndrome – associated with the use of aspirin during acute viral illnesses